Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 129, NWS Dodge City, KS

May 28, 2019Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2019, 4:51 PM CDT for Ellis County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2019, 4:51 PM CDT (21:51 UTC)
Expired
May 28, 2019, 5:21 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 4:03 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

188 
WUUS53 KDDC 282151
SVRDDC
KSC051-282245-
/O.NEW.KDDC.SV.W.0129.190528T2151Z-190528T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
451 PM CDT Tue May 28 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Ellis County in central Kansas...

* Until 545 PM CDT.

* At 450 PM CDT, a severe thunderstorm was located near Emmeram,
  moving northeast at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Hays, Victoria, Walker, Catherine, Emmeram, Yocemento, Toulon and
  Munjor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3880 9904 3870 9914 3884 9950 3913 9933
      3913 9904
TIME...MOT...LOC 2150Z 211DEG 32KT 3904 9916 

HAIL...1.75IN
WIND...60MPH
 
$$

FINCH
2 follow-up statements
363 
WWUS53 KDDC 282205
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
505 PM CDT Tue May 28 2019

KSC051-282245-
/O.CON.KDDC.SV.W.0129.000000T0000Z-190528T2245Z/
Ellis KS-
505 PM CDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN ELLIS COUNTY...

At 505 PM CDT, a severe thunderstorm was located near Natoma, or 11
miles north of Emmeram, moving northeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hays, Victoria, Walker, Catherine, Emmeram and Toulon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3883 9906 3878 9910 3891 9942 3913 9933
      3913 9904
TIME...MOT...LOC 2205Z 221DEG 24KT 3911 9907 

HAIL...1.75IN
WIND...60MPH
 
$$

FINCH
767 
WWUS53 KDDC 282221
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
521 PM CDT Tue May 28 2019

KSC051-282231-
/O.CAN.KDDC.SV.W.0129.000000T0000Z-190528T2245Z/
Ellis KS-
521 PM CDT Tue May 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELLIS COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.

LAT...LON 3883 9906 3878 9910 3891 9942 3913 9933
      3913 9904
TIME...MOT...LOC 2220Z 211DEG 32KT 3923 9898 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:59 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 28, 2:59 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
259 PM CDT Tue May 28 2019

...Updated short and long term discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 259 PM CDT Tue May 28 2019

A loosely defined dryline was moving through southwest Kansas
early this afternoon. The best low level convergence was currently
over south central KS in the vicinity of Medicine Lodge. Vis
satellite imagery showed some increase in cumulus development
in that area. Will keep some slight chance pops in south central
late this afternoon for a potential storm but given that satellite
loops show the line of cumulus working its way east, think storms
may very well develop east of the St John-Medicine Lodge corridor.

CAMs have been showing some thunderstorm development over
west central into northern Kansas along a Tribune-Wakeeney line
late this afternoon along a stationary frontal boundary that has
been across that area today. Instability is not all that
impressive out toward the Colorado border but increases farther
northeast. A few storms could develop and move northeast through
that area late this afternoon but storms should move out of the
area early this evening.

Cold front moves southeast across the forecast area tonight.
Wednesday will be a little cooler with drier air spreading into
the central High Plains behind the front.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 259 PM CDT Tue May 28 2019

An upper level trough will linger over the region through
Wednesday night before moving east on Thursday. There is a small
possibility of a few thunderstorms moving off the front range and
possibly making it into far southwest Kansas Wednesday night but
not real confident in this. Upper level ridging develops over the
region on Thursday into the weekend. Return flow develops late in
the week pulling low level moisture, and increasing chances for
thunderstorms, back into the central Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 28 2019

A few thunderstorms will be possible in the Hays area later this
afternoon and early evening and have added VCTS to the terminal to
account for this. The remainder of the southwest Kansas terminals
should remain storm free through this period. A cold front will
move southeast across the area tonight, possibly as early as 03-04z.
Winds will become north to northwest behind the front, gusting to
20-25 knots at times. Winds should diminish late in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  70  48  74 /   0  10  10   0
GCK  48  68  46  73 /   0  10  10  10
EHA  50  69  48  73 /   0  10  20  10
LBL  49  69  49  74 /   0  10  10  10
HYS  51  68  47  73 /  20  10  10   0
P28  56  71  51  76 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, May 28, 3:47 AM CDT, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
347 AM CDT Tue May 28 2019

KSZ030-031-043>046-061>066-074>081-084>090-290900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
347 AM CDT Tue May 28 2019 /247 AM MDT Tue May 28 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A slight risk of severe weather exists over south central Kansas
late this afternoon and early evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Best chances for a storm is late afternoon to evening hours in the
far southwest Wednesday and Thursday. Low thunderstorm chances
become more widespread into the weekend.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 28, 4:06 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
406 PM CDT Tue May 28 2019

KSZ043-044-282200-
Lane KS-Scott KS-
406 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES UNTIL 500 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Scott City, Manning, Healy and Scott State Lake.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3870 10053 3856 10046 3839 10100 3865 10111
      3870 10095
TIME...MOT...LOC 2106Z 246DEG 20KT 3854 10096

FINCH
Local storm report, May 28, 4:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             4 N SCOTT CITY          38.54N 100.91W
05/28/2019  E1.50 INCH       SCOTT              KS   EMERGENCY MNGR

            PING PONG BALL SIZE HAIL REPORTED BY SCOTT
            COUNTY EM AT HWY 83 AND ROAD 190.

0415 PM     TORNADO          3 N SCHOENCHEN          38.76N 99.32W
05/28/2019                   ELLIS              KS   PUBLIC

            LANDSPOUT TORNADO REPORTED BY LAURA HEDIEN 3
            MILES NORTH OF SCHOENCHEN.

&&
Local storm report, May 28, 4:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             7 WNW MANNING           38.60N 100.83W
05/28/2019  E1.50 INCH       SCOTT              KS   EMERGENCY MNGR

            SCOTT COUNTY EM REPORTED PING PONG SIZE HAIL
            ON HWY K-4, 4 MILES EAST OF HWY 83.

&&

RML
Local storm report, May 28, 4:40 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 NW MANNING            38.60N 100.80W
05/28/2019  E1.50 INCH       SCOTT              KS   EMERGENCY MNGR

            SCOTT COUNTY EM REPORTED QUARTER SIZE HAIL
            AND MORE COPIOUS AS PREVIOUS REPORTS WITH
            SOME MINOR DAMAGE 6 MILES EAST OF HWY 83 ON
            HWY K-4.

&&

RML
Local storm report, May 28, 4:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
448 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 NNW MANNING           38.60N 100.76W
05/28/2019  E2.00 INCH       SCOTT              KS   EMERGENCY MNGR

            SCOTT COUNTY EM REPORTED HAIL SIZE UP TO
            2.25 INCHES IN DIAMETER ON K-4, 8 MILES EAST
            OF HWY 83.

&&

RML

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:21 PM CDTSpecial Weather StatementDDCEllis24 min
May 27, 7:31 PM CDTSevere Thunderstorm WarningDDCEllis, Trego29 min
May 28, 2:11 PM CDTRiver Flood WarningDDCStafford56 hr
May 28, 4:06 PM CDTSpecial Weather StatementDDCScott54 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningDDCLane, Scott41 min
May 28, 4:19 PM CDTTornado WarningDDCEllis41 min
May 28, 5:28 PM CDTSevere Thunderstorm WarningDDCTrego62 min
May 28, 6:16 PM CDTSevere Thunderstorm WarningDDCEllis, Trego59 min
May 28, 6:21 PM CDTTornado WarningDDCEllis, Trego39 min
May 28, 6:57 PM CDTTornado WarningDDCEllis23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.